Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 596, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at Jul 2, 2017, 4:22 PM CDT for Johnston County, Murray County, Pontotoc County, Oklahoma. It was in force for 53 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 2, 2017, 4:22 PM CDT (21:22 UTC)
- Expired
- Jul 2, 2017, 5:15 PM CDT
- In force
- 53 min
- Issued by
- NWS Norman, OK
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 70.0 mph
Counties Johnston County, OK, Murray County, OK, Pontotoc County, OK
The radar
The Norman radar (KTLX), 96 km from the middle of the area, began a volume at 21:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 2, 4:35 PM CDT | TSTM WND DMG | 1 S Ada, OK | LARGE TREE DOWNED AND ACROSS THE ROAD NEAR PINE ST & CRADDOCK RD. RELAYED BY EM. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Norman, OK (KOUN), launched 12:00Z, 9.4 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 308 J/kg
- Mixed-layer CIN
- -268 J/kg
- Mixed-layer LCL
- 1294 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 85 m²/s²
- 0-3 km storm-relative helicity
- 98 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
750
WUUS54 KOUN 022122
SVROUN
OKC069-099-123-022215-
/O.NEW.KOUN.SV.W.0596.170702T2122Z-170702T2215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Norman OK
422 PM CDT SUN JUL 2 2017
The National Weather Service in Norman has issued a
* Severe Thunderstorm Warning for...
Northwestern Johnston County in southeastern Oklahoma...
Southeastern Pontotoc County in east central Oklahoma...
Eastern Murray County in southern Oklahoma...
* Until 515 PM CDT
* At 422 PM CDT, severe thunderstorms were located along a line
extending from near Scullin to 5 miles southwest of Mill Creek,
moving northeast at 35 mph.
HAZARD...70 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
* Locations impacted include...
Ada, Sulphur, Roff, Stonewall, Mill Creek, Fitzhugh, Hickory,
Connerville, Scullin, Pontotoc, Fittstown and Jesse.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3447 9651 3425 9691 3452 9699 3476 9676
3488 9654 3487 9653 3487 9651
TIME...MOT...LOC 2122Z 223DEG 30KT 3452 9688 3434 9689
HAIL...1.25IN
WIND...70MPH
$$
..speg.1 follow-up statement
363
WWUS54 KOUN 022145
SVSOUN
Severe Weather Statement
National Weather Service Norman OK
445 PM CDT SUN JUL 2 2017
OKC099-022155-
/O.CAN.KOUN.SV.W.0596.000000T0000Z-170702T2215Z/
Murray OK-
445 PM CDT SUN JUL 2 2017
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN MURRAY COUNTY IS
CANCELLED...
The storms which prompted the warning have moved into Johnston and
Pontotoc Counties. Therefore, the warning has been cancelled for
eastern Murray County.
LAT...LON 3427 9688 3450 9686 3451 9683 3456 9683
3478 9672 3488 9654 3487 9651 3447 9651
TIME...MOT...LOC 2145Z 224DEG 32KT 3473 9655 3443 9679
$$
OKC069-123-022215-
/O.CON.KOUN.SV.W.0596.000000T0000Z-170702T2215Z/
Johnston OK-Pontotoc OK-
445 PM CDT SUN JUL 2 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR NORTHWESTERN JOHNSTON AND EASTERN PONTOTOC COUNTIES...
At 445 PM CDT, severe thunderstorms were located along a line
extending from 5 miles north of Stonewall to near Mill Creek, moving
northeast at 35 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Ada, Stonewall, Mill Creek, Fitzhugh, Connerville, Pontotoc,
Fittstown and Jesse.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3427 9688 3450 9686 3451 9683 3456 9683
3478 9672 3488 9654 3487 9651 3447 9651
TIME...MOT...LOC 2145Z 224DEG 32KT 3473 9655 3443 9679
HAIL...0.75IN
WIND...60MPH
$$
..speg.What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 2:16 PM CDT, 2 hours 6 minutes earlier.
Area forecast discussion, Jul 2, 2:16 PM CDT, 2 hours 6 minutes before
Area Forecast Discussion National Weather Service Norman OK 216 PM CDT Sun Jul 2 2017 .DISCUSSION... Rain chances and location of said rain continues to be main challenge moving forward the next several days. MCV moving across southwest toward central Oklahoma expected to be mechanism for development of scattered convection across portions of central into southeast Oklahoma this afternoon and evening. Sufficient instability exists for a few marginally severe storms, but should be more multicell and pulse as wind shear remains very weak. As we move through the next several days it will be tough to really nail down timing and locations, much like today will likely be driven by small scale features that will not show themselves on scales that models are able to get a handle on. Therefore will have to cont to follow the signals the models do pick up on. The first of which is a minor shortwave that drop southeast out of the high plains of CO overnight. This will aid in development of complex of storms that may move back into western Oklahoma overnight and approach central Oklahoma toward morning. This feature then continue to drift south/southeast keeping better rain chances in areas near and northeast of the OKC metro Tuesday. Next feature will be shortwave that drops south through Plains Tuesday night into Wednesday, which may provide one more day with chance of rain come Wednesday. After this we begin to come under the influence of upper ridge that build north and northeast into central Rockies into the central Plains. This will likely shut off the better rain chances and leave us with hot and muggy weather by the end of the week into next weekend. && .PRELIMINARY POINT TEMPS/POPS... Oklahoma City OK 71 90 73 90 / 30 30 40 30 Hobart OK 71 93 73 95 / 30 30 30 20 Wichita Falls TX 74 95 75 96 / 20 30 20 20 Gage OK 69 93 68 93 / 30 20 40 20 Ponca City OK 70 88 71 87 / 40 30 60 40 Durant OK 74 91 74 91 / 60 30 20 20 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...None. TX...None. && 26/30
Hazardous weather outlook, Jul 2, 12:02 PM CDT, 4 hours 20 minutes before
Hazardous Weather Outlook National Weather Service Norman OK 1202 PM CDT Sun Jul 2 2017 OKZ004>048-050>052-TXZ083>090-031715- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 1202 PM CDT Sun Jul 2 2017 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...Today and Tonight... .Thunderstorms... Thunderstorms are expected to develop again this afternoon, mainly east of a line from Alva to Clinton to Hobart Oklahoma to Seymour Texas. Some of these storms could become strong or marginally severe. Additional thunderstorms are possible across northern Oklahoma after midnight as storms move southeast from the Colorado high plains. Locally heavy rainfall will accompany will be possible both this afternoon and overnight. .DAYS TWO THROUGH SEVEN...Monday through Saturday... .Thunderstorms... Scattered thunderstorms are possible Monday though Thursday at times. Strong to marginally severe storms will be possible again on Monday and Tuesday, mainly across northern and central Oklahoma. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
In the hours before
Local storm report, Jul 2, 3:30 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
330 PM CDT SUN JUL 2 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0324 PM TSTM WND GST 2 NNE COYLE 35.98N 97.22W
07/02/2017 E60 MPH PAYNE OK TRAINED SPOTTER
&&
JPLocal storm report, Jul 2, 3:41 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
341 PM CDT SUN JUL 2 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM TSTM WND DMG STILLWATER 36.12N 97.06W
07/02/2017 PAYNE OK EMERGENCY MNGR
12-INCH DIAMETER TREE DOWNED.
&&
JPSpecial weather statement, Jul 2, 3:51 PM CDT, 31 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE Norman OK 351 PM CDT SUN JUL 2 2017 OKZ026-030-022115- Pottawatomie OK-Lincoln OK- 351 PM CDT SUN JUL 2 2017 ...SIGNIFICANT WEATHER ADVISORY FOR north central Pottawatomie and south central Lincoln Counties Until 415 PM CDT... AT 350 PM CDT, a strong thunderstorm was located near Meeker, moving northeast at 20 MPH. HAZARDS INCLUDE... Hail up to the size of nickels... Wind gusts to 50 MPH... LAT...LON 3540 9696 3550 9704 3563 9685 3543 9684 TIME...MOT...LOC 2050Z 224DEG 19KT 3547 9693 ..speg.
Local storm report, Jul 2, 3:59 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
359 PM CDT SUN JUL 2 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0356 PM TSTM WND GST 6 S STROUD 35.66N 96.66W
07/02/2017 E60 MPH LINCOLN OK STORM CHASER
&&
JPSpecial weather statement, Jul 2, 4:14 PM CDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
414 PM CDT SUN JUL 2 2017
OKZ041>043-046-047-022145-
Coal OK-Carter OK-Pontotoc OK-Johnston OK-Murray OK-
414 PM CDT SUN JUL 2 2017
...SIGNIFICANT WEATHER ADVISORY FOR west central Coal...east central
Carter...Pontotoc...northwestern Johnston and eastern Murray Counties
Until 445 PM CDT...
AT 413 PM CDT, strong thunderstorms were along a line extending from
near Fitzhugh to 6 miles east of Gene Autry, moving northeast at 35
MPH.
HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
Minor flooding in areas of poor drainage...
Frequent cloud to ground lightning...
LAT...LON 3437 9656 3420 9706 3467 9691 3490 9656
3487 9653 3487 9652 3491 9649 3492 9647
3490 9643 3493 9641 3487 9640
TIME...MOT...LOC 2113Z 234DEG 32KT 3468 9680 3428 9692
..speg.Special weather statement, Jul 2, 4:19 PM CDT, 3 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE Norman OK 419 PM CDT SUN JUL 2 2017 OKZ028-030>032-042-022145- Pottawatomie OK-Pontotoc OK-Hughes OK-Seminole OK-McClain OK- 419 PM CDT SUN JUL 2 2017 ...SIGNIFICANT WEATHER ADVISORY FOR central Pottawatomie... northwestern Pontotoc...northwestern Hughes...Seminole and southeastern McClain Counties Until 445 PM CDT... AT 417 PM CDT, strong thunderstorms were along a line extending from 3 miles southwest of Asher to 4 miles west of Byng, moving northeast at 40 MPH. HAZARDS INCLUDE... Hail up to one-half inch diameter... Wind gusts to 50 MPH... Minor flooding in areas of poor drainage... Frequent cloud to ground lightning... LAT...LON 3535 9678 3515 9626 3480 9670 3492 9707 TIME...MOT...LOC 2117Z 217DEG 37KT 3494 9695 3487 9675 ..speg.
The office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 2, 4:13 AM CDT | Special Weather Statement | OUN | Harmon | 47 min |
| Jul 2, 4:57 AM CDT | Special Weather Statement | OUN | Harmon | 48 min |
| Jul 2, 5:25 AM CDT | Special Weather Statement | OUN | Beckham, Greer, Jackson | 20 min |
| Jul 2, 5:45 AM CDT | Special Weather Statement | OUN | Beckham, Greer, Jackson | 30 min |
| Jul 2, 2:12 PM CDT | Special Weather Statement | OUN | Alfalfa | 33 min |
| Jul 2, 2:16 PM CDT | Special Weather Statement | OUN | Lincoln | 29 min |
| Jul 2, 2:22 PM CDT | Severe Thunderstorm Warning | OUN | Lincoln | 38 min |
| Jul 2, 2:25 PM CDT | Special Weather Statement | OUN | Oklahoma | 35 min |
| Jul 2, 2:47 PM CDT | Special Weather Statement | OUN | Grant | 28 min |
| Jul 2, 2:48 PM CDT | Special Weather Statement | OUN | Carter | 27 min |
| Jul 2, 2:48 PM CDT | Severe Thunderstorm Warning | OUN | Lincoln, Logan, Oklahoma | 42 min |
| Jul 2, 2:59 PM CDT | Severe Thunderstorm Warning | OUN | Lincoln | 46 min |
| Jul 2, 3:00 PM CDT | Severe Thunderstorm Warning | OUN | Lincoln, Pottawatomie, Seminole | 30 min |
| Jul 2, 3:10 PM CDT | Severe Thunderstorm Warning | OUN | Carter, Garvin, Murray | 50 min |
| Jul 2, 3:12 PM CDT | Special Weather Statement | OUN | Grant | 33 min |
| Jul 2, 3:17 PM CDT | Severe Thunderstorm Warning | OUN | Grant, Kay | 43 min |
| Jul 2, 3:19 PM CDT | Severe Thunderstorm Warning | OUN | Lincoln, Logan, Noble, Payne | 41 min |
| Jul 2, 3:29 PM CDT | Severe Thunderstorm Warning | OUN | Lincoln, Pontotoc, Pottawatomie, Seminole | 46 min |
| Jul 2, 3:34 PM CDT | Areal Flood Advisory | OUN | Lincoln | 3 hr |
| Jul 2, 3:51 PM CDT | Special Weather Statement | OUN | Lincoln | 24 min |
| Jul 2, 3:58 PM CDT | Severe Thunderstorm Warning | OUN | Grant | 29 min |
| Jul 2, 4:02 PM CDT | Areal Flood Advisory | OUN | Pottawatomie, Seminole | 3 hr |
| Jul 2, 4:14 PM CDT | Special Weather Statement | OUN | Pontotoc | 31 min |
| Jul 2, 4:18 PM CDT | Flash Flood Warning | OUN | Seminole | 3 hr |
| Jul 2, 4:19 PM CDT | Special Weather Statement | OUN | Seminole | 26 min |
| Jul 2, 4:24 PM CDT | Special Weather Statement | OUN | Jefferson | 36 min |
| Jul 2, 4:25 PM CDT | Special Weather Statement | OUN | Kay | 50 min |
| Jul 2, 4:51 PM CDT | Special Weather Statement | OUN | Coal, Hughes | 24 min |
| Jul 2, 4:54 PM CDT | Special Weather Statement | OUN | Carter, Love | 36 min |
| Jul 2, 4:56 PM CDT | Severe Thunderstorm Warning | OUN | Coal, Hughes, Pontotoc | 49 min |
| Jul 2, 5:02 PM CDT | Severe Thunderstorm Warning | OUN | Carter, Love | 32 min |
| Jul 2, 5:10 PM CDT | Areal Flood Advisory | OUN | Kay | 3 hr |
| Jul 2, 5:28 PM CDT | Severe Thunderstorm Warning | OUN | Carter, Murray | 47 min |
| Jul 2, 5:42 PM CDT | Severe Thunderstorm Warning | OUN | Atoka, Coal, Hughes, Johnston, Pontotoc | 48 min |
| Jul 2, 6:10 PM CDT | Special Weather Statement | OUN | McClain | 50 min |
| Jul 2, 6:12 PM CDT | Special Weather Statement | OUN | Garfield | 33 min |
| Jul 2, 6:17 PM CDT | Flash Flood Warning | OUN | Coal, Murray, Pontotoc | 6 hr |
| Jul 2, 6:19 PM CDT | Special Weather Statement | OUN | Carter | 41 min |
| Jul 2, 6:22 PM CDT | Severe Thunderstorm Warning | OUN | Carter, Love | 38 min |
| Jul 2, 6:26 PM CDT | Severe Thunderstorm Warning | OUN | Coal, Johnston, Pontotoc | 49 min |
| Jul 2, 6:35 PM CDT | Severe Thunderstorm Warning | OUN | Carter, Jefferson, Stephens | 40 min |
| Jul 2, 6:35 PM CDT | Severe Thunderstorm Warning | OUN | Carter, Jefferson, Stephens | 40 min |
| Jul 2, 6:42 PM CDT | Severe Thunderstorm Warning | OUN | Garvin, Murray | 48 min |
| Jul 2, 6:45 PM CDT | Special Weather Statement | OUN | Love | 45 min |
| Jul 2, 6:53 PM CDT | Flash Flood Warning | OUN | Coal | 6 hr |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.